Minnesota, 2009

Winter Storm and Winter Weather in Minnesota, December 23 to 28, 2009

December 23 to 28, 2009 · NWS FSD · 15 events in 8 counties and zones

Prolonged snowfall produced heavy accumulations of 1 to 2 feet in southwest Minnesota. The snowfall took place from two days before to the day after Christmas.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Prolonged snowfall produced heavy accumulations of 1 to 2 feet in southwest Minnesota. The snowfall took place from two days before to the day after Christmas. The snowfall was accompanied by increasing north to northwest winds which caused areas of very low visibilities in blowing snow from Christmas Day through the night of December 27th. The heavy snow and drifting in the winter storm, along the the areas of very low visibilities, made travel impossible for much of the time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 23, 5:52 AM CST, 8 hours 8 minutes earlier.

Area forecast discussion, Dec 23, 5:52 AM CST, 8 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
552 AM CST WED DEC 23 2009

.DISCUSSION...
ON THE BIG PICTURE...STRONG TROUGH THROUGH THE GREAT BASIN AND
ROCKIES...WITH MANY PIECES OF ENERGY...THE LEADING ENERGY IN THE SRN
PLAINS...ANOTHER WAVE BACK IN THE 4 CORNERS...AND THE STRONG
NORTHERN STREAM WAVE CUTTING INTO WRN MT. GIVEN THE CONVERGENCE OF
DETAILS IN THE FORECAST...PHASING OF THE LATTER TWO DISTURBANCES...
AN EPIC WINTER WEATHER EVENT LOOKING MORE AND MORE PROBABLE ACRS THE
AREA AS WE UNFOLD INTO THE LAST HALF OF THE WEEK...ESPECIALLY
CHRISTMAS EVE INTO CHRISTMAS DAY.

BEFORE THE ONSLAUGHT OF SNOW AND WIND...COMES THE MOIST EASTERLY LOW
LVL FLOW TODAY...AND WITH LACK OF ICE INTRODUCTION AND NICE SHEAR
AT THE TOP OF THE MOIST LAYER...HAVE SEEN WIDESPREAD FREEZING DRIZZLE
OVERNIGHT AND EARLY THIS MORNING. REPORTS ABUNDANT OF SLICK
CONDITIONS AND LIGHT ICE ACCUMULATIONS ON SURFACES...SO WENT AHEAD
AND ISSUED A WINTER WX ADVISORY THROUGH NOON FOR FREEZING DRIZZLE.
GRAUDALLY...WL SEE EFFECTS OF FIRST WAVE LIFTING OUT OF KS TOWARD
THE AREA MIDDAY...WITH SHOULD HELP TO SATURATE FROM MID LVLS.  HAS
BEEN MAINLY FZRA/RA TO THE S IN SERN NEBRASKA/NERN KS...BUT HAVE
FIRM BELIEF THAT ADVERTISED EVAP COOLING WL OCCUR AND DRIVE MOST OF
PCPN OVER TO SNOW AS IT BUILDS NWRD.  ONE WILDCARD IS ALWAYS THE
INSTABILITY...AND WITH ELEVATED LIS ACTUALLY CLOSING ON JUST ABV
ZERO THIS AFTN...MAY SEE A LITTLE SLEET SNEAK INTO THE HIGHWAY 20
CORRIDOR. TMPS WL CREEP NEAR TO A DEGREE OR TWO ABOVE FREEZING IN
THE FAR SE...BUT FOR THE MOST PART TMPS WILL REALLY HAVE NOWHERE TO
GO TODAY...WITH MOST RISES LIMITED TO A COUPLE OF DEGREES OVER
CURRENT READINGS. KEPT THE START TIME OF THE WARNINGS INTACT WITH
PUSH OF LEADING PCPN INTO THE AREA MAINLY MID TO LATE AFTN FROM THE
SOUTHEAST.

ONE DIFFICULTY DEALING WITH SUCH A LONG TERM SYSTEM IS THE NUMBER OF
DISCERNABLE BREAKS FROM THE MOST DEGRADED CONDITIONS. THERE MAY VERY
WELL BE A FEW PERIODS IN THE NEXT 18 TO 30 HOURS WHERE SNOWFALL IS
NOT AS SIGNIFICANT OR EVEN DROPS TOWARD A FZDZ. HOWEVER...WITH
MODELS CHANGING TIMES OF THE WKR WAVES AND SMALLER PERIODS OF DRYING
OUT ALFT...HARD TO GET TOO EXACT ON DROPPING PCPN BACK YET. WL SEE
ONE MAIN WAVE OF PCPN PUSH SSE/NNW THRU TONIGHT...AND ANOTHER CORE
OF PCPN DEVELOP WITH SECONDARY DIV Q REGION WITH STRONGLY CURVED JET
SEGMENT DURING THURSDAY MORNING. THIS WL HAVE ADDED BONUS OF
STRENGTHENING MID LVL THERMAL BNDRY THRU ERN SD AS NRN STREAM WAVE
PUSHES TOWARD WRN PLAINS. INVERTED TROUGH BEGINS TO SHARPEN THIS
AFTN AND TONIGHT THRU NW IA AND SW MN...AND WHILE MODELS TEND TO
HOLD THIS FEATURE LARGELY IN PLACE BEFORE WEAKENING...WOULD EXPECT
THIS TO RETROGRADE SOMEWHAT AS IMMENSE UPPER LOW DEVELOPS THRU CNTRL
PLAINS THU NIGHT AND EARLY FRIDAY. RAPID SFC DEVELOPMENT WL INCREASE
THE SFC GRADIENT THU INTO THU NIGHT...WITH IMPRESSIVE 45 TO 50 KT
WINDS THU NIGHT AND FRIDAY W OF THE INVERTED TROUGH.

IT IS THE NORTHERN ENERGY WHICH IS CRITICAL TO THE FORECAST...THE
DEGREE AND TIMING OF PHASING WITH THE 4 CORNERS WAVE.  SOME OF THE
00Z DATASETS WERE SLOWER AND FARTHER EWRD WITH PHASING...AND
RESULTED IN A TREMENDOUS EWRD SHIFT IN MAX SNOW BAND. IN
FACT...WOULD HAVE BEEN HARD TO IMAGINE ANY OTHER PCPN THAN SNOW EVEN
THROUGH THE FAR SERN CWA FOR THE ENTIRE EVENT GIVEN THE 00Z DATA.
HOWEVER...00Z EC AND THE 06Z RUNS HAVE SUGGESTED THAT MAY NOT BE AS
MUCH EWRD SHIFT TO MAX SNOWBAND. DRY MID LVLS SEEM TO GRADUALLY
ENCOMPASS ERN CWA FRIDAY...WITH MORE FRONTOGENETIC TROWALLY FORCED
CONDITIONS BACK TOWARD I29 CORRIDOR.

CONDITIONS WHILE BAD ENOUGH THU...WL REALLY DEGRADE ON THU NIGHT AND
INTO CHRISTMAS DAY WITH STRONGEST WINDS...AS TROWAL STRUCTURE
DEVELOPS AROUND UPR LOW AND FRONTOGENETIC AREA SEEMINGLY FAVORS SW
MN TOWARD SERN SD. UPR LOW AND SFC LOW SET UP CAMP IN IA...ACTUALLY
SHOWN IN ALMOST EVERY SLN TO RETROGRADE WWRD THRU FRI INTO FRI
NIGHT. SOMEWHAT REMINISCENT OF A STORM WHICH PRODUCED 30+ INCHES AT
WILLMAR MN SEVERAL YEARS BACK. WIDESPREAD 15 TO 20 INCH SNOWFALLS
ARE EXPECTED...AND FOR NOW HAVE PLACED THE MAX AXIS FROM KMML TO
KSUX. WITH SUCH A LONG DURATION EVENT...A SMALL ERROR IN BNDRY
LOCATION WOULD HAVE A HUGE EFFECT ON SNOW TOTALS.

WITH WINDS SO STRONG INTO FRIDAY EVENING...DESPITE THE SNOWFALL
RATES STARTING TO DROP OFF CONSIDERABLY ON FRIDAY NIGHT...WL EXTEND
WARNING THROUGH 12Z SAT PRIMARILY FOR THE BLOWING SNOW. WOULD NOT BE
SURPRISED TO SEE PART OF THIS WINTER STORM WARNING BE ALTERED TO
FULL FLEDGED BLIZZARD WARNING AS DETAILS GET HAMMERED OUT ON THE
EXACT LOCATION OF THE INVERTED TROUGHING...WHICH WL DEFINE THE
LOCATIONS OF STRONGER WINDS.  /CHAPMAN

&&

.AVIATION...
WIDESPREAD IFR TO LIFR CONDS WL PREVAIL THROUGH TODAY AND TONIGHT.
LIGHT FREEZING DRIZZLE WILL BE A THREAT THRU ABOUT 18Z AS THE MID
LEVELS REMAIN DRY. THEN SATURATION IN THE MID LEVELS MOVES NWD AS
THE AFTERNOON PROGRESSES...WHICH SHOULD CHANGE THE PCPN OVER TO SNOW
FROM S TO N. PERIODIC SNOW WILL THEN CERTAINLY BE A THREAT FOR
TONIGHT AND THURSDAY WITH N TO NW WINDS INCREASING ON THURSDAY TO 20
TO 35 MPH.      /MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR IAZ001>003-
     012>014-020>022-031-032.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST
     SATURDAY FOR IAZ001>003-012>014-020>022-031-032.

MN...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR MNZ071-072-080-
     081-089-090-097-098.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST
     SATURDAY FOR MNZ089-090-098.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY
     FOR MNZ071-072-080-081-097.

NE...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR NEZ013-014.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST
     SATURDAY FOR NEZ013-014.

SD...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR SDZ038>040-050-
     052>071.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST
     SATURDAY FOR SDZ050-057>071.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY
     FOR SDZ038>040-052>056.

&&
Hazardous weather outlook, Dec 23, 10:13 AM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1013 AM CST WED DEC 23 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1013 AM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
AREAS OF FOG AND FREEZING DRIZZLE WILL CONTINUE TO CREATE THIN
ICE DEPOSITS THROUGH THIS AFTERNOON. SNOW WILL SPREAD STEADILY
INTO THE AREA FROM THE SOUTH THIS AFTERNOON AND EARLY EVENING.
SNOW WILL BECOME HEAVY AT TIMES LATE THIS AFTERNOON AND TONIGHT.
ACCUMULATIONS THROUGH TONIGHT WILL VARY FROM AROUND 3 INCHES WEST
OF THE JAMES RIVER...TO AROUND 6 INCHES EAST OF INTERSTATE 29.

THE SNOW MAY BE MIXED WITH SLEET AND FREEZING RAIN FROM SIOUX
CITY TO STORM LAKE THIS AFTERNOON...AND SOUTHEAST OF A LINE FROM
SIOUX CITY TO SPENCER IOWA LATE TONIGHT. ICE ACCUMULATIONS UP TO
A TENTH OF AN INCH ARE POSSIBLE IN THE STORM LAKE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MAJOR WINTER STORM WILL CONTINUE TO MOVE SLOWLY THROUGH THE
AREA THURSDAY AND CHRISTMAS DAY. IT APPEARS SNOWFALL IN EXCESS OF
A FOOT SHOULD BE COMMON...WITH A MAXIMUM OF 15 TO 20 INCHES
CENTERED ON AN AXIS FROM SOUTHWEST MINNESOTA TO EXTREME SOUTHEAST
SOUTH DAKOTA. THE INTENSIFYING LOW PRESSURE SYSTEM MOVING
NORTHWARD FROM MISSOURI TO IOWA THROUGH FRIDAY WILL RESULT IN
VERY STRONG NORTHERLY WINDS...WHICH WILL LINGER INTO FRIDAY
NIGHT. STRONGEST WINDS ARE LIKELY THURSDAY NIGHT INTO CHRISTMAS
DAY...AND WITHOUT DOUBT WILL CAUSE  WIDESPREAD BLOWING SNOW...IF
NOT BLIZZARD CONDITIONS...TO DEVELOP. SUCH LARGE AMOUNTS OF
SNOWFALL AND STRONG NORTHERLY WINDS WILL BE FAVORABLE TO PRODUCE
EXTREME DRIFTING SNOW...WITH POTENTIAL FOR DRIFTS IN EXCESS OF 10
FEET TO CREATE IMPASSABLE ROADWAYS. THE SNOW AND BLOWING SNOW
SHOULD GRADUALLY TAPER OFF FROM WEST TO EAST OVER THE AREA ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 7 winter weather. Local standard time, as filed.

Winter Storm, Pipestone

When
December 23, 2:00 PM CST to December 26, 12:00 PM CST
Where
Pipestone forecast zone
Reported by
COOP Observer
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Heavy snow over 3 days produced accumulations of 14 to 20 inches, including 16.5 inches at the town of Pipestone. Increasing north to northwest winds reached sustained speeds of 25 to 30 mph with gusts around 35 mph. This produced areas of visibilities below a quarter mile in blowing snow from Christmas day to the start of the next day, in addition to drifting the heavy snowfall. Most roads were blocked and travel was brought to a standstill, as was the limited holiday commerce.

Winter Storm, Murray

When
December 23, 2:00 PM CST to December 26, 12:00 PM CST
Where
Murray forecast zone
Reported by
Law Enforcement
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Heavy snow over 3 days produced accumulations of 14 to 20 inches. Increasing north to northwest winds reached sustained speeds of 25 to 30 mph with gusts around 35 mph. This produced areas of visibilities below a quarter mile in blowing snow from Christmas day to the start of the next day, in addition to drifting the heavy snowfall. Most roads were blocked and travel was brought to a standstill, as was the limited holiday commerce.

Winter Storm, Rock

When
December 23, 2:00 PM CST to December 26, 12:00 PM CST
Where
Rock forecast zone
Reported by
Law Enforcement
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Heavy snow over 3 days produced accumulations of 16 to 24 inches, including 22.5 inches at Luverne. Increasing north to northwest winds reached sustained speeds of 25 to 30 mph with gusts around 35 mph. This produced areas of visibilities below a quarter mile in blowing snow from Christmas day to the start of the next day, in addition to drifting the heavy snowfall. Most roads were blocked and travel was brought to a standstill, as was the limited holiday commerce.

Winter Storm, Nobles

When
December 23, 2:00 PM CST to December 26, 12:00 PM CST
Where
Nobles forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Heavy snow over 3 days produced accumulations of 18 to 24 inches, including 22.5 inches near Worthington. Increasing north to northwest winds reached sustained speeds of 25 to 30 mph with gusts around 35 mph. This produced areas of visibilities below a quarter mile in blowing snow from Christmas day to the start of the next day, in addition to drifting the heavy snowfall. Most roads were blocked and travel was brought to a standstill, as was the limited holiday commerce. The roof of a large cattle feed bard near Adrian collapsed on Christmas day, killing over 50 cattle and injuring others, but causing no human fatalities or injuries.

Winter Storm, Jackson

When
December 23, 3:00 PM CST to December 26, 12:00 PM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Heavy snow over 3 days produced accumulations of 16 to 22 inches. Increasing north to northwest winds reached sustained speeds of 25 to 30 mph with gusts around 35 mph. This produced areas of visibilities below a quarter mile in blowing snow from Christmas day to the start of the next day, in addition to drifting the heavy snowfall. Most roads were blocked and travel was brought to a standstill, as was the limited holiday commerce.

Winter Storm, Lincoln

When
December 23, 4:00 PM CST to December 26, 12:00 PM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Heavy snow over 3 days produced accumulations of 12 to 16 inches. Increasing north to northwest winds reached sustained speeds of 25 to 30 mph with gusts around 35 mph. This produced areas of visibilities below a quarter mile in blowing snow from Christmas day to the start of the next day, in addition to drifting the heavy snowfall. Most roads were blocked and travel was brought to a standstill, as was the limited holiday commerce.

Winter Storm, Lyon

When
December 23, 4:00 PM CST to December 26, 12:00 PM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Heavy snow over 3 days produced accumulations of 12 to 18 inches, including 16 inches at Marshall. Increasing north to northwest winds reached sustained speeds of 25 to 30 mph with gusts around 35 mph. This produced areas of visibilities below a quarter mile in blowing snow from Christmas day to the start of the next day, in addition to drifting the heavy snowfall. Most roads were blocked and travel was brought to a standstill, as was the limited holiday commerce.

Winter Storm, Cottonwood

When
December 23, 4:00 PM CST to December 26, 12:00 PM CST
Where
Cottonwood forecast zone
Reported by
Law Enforcement
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Heavy snow over 3 days produced accumulations of 16 to 22 inches, including 21 inches at Windom. Increasing north to northwest winds reached sustained speeds of 25 to 30 mph with gusts around 35 mph. This produced areas of visibilities below a quarter mile in blowing snow from Christmas day to the start of the next day, in addition to drifting the heavy snowfall. Most roads were blocked and travel was brought to a standstill, as was the limited holiday commerce.

Winter Weather, Lincoln

When
December 26, 12:00 PM CST to December 28, 6:00 AM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Very slowly subsiding northwest winds remained strong enough to cause significant drifting snow and areas of very low visibilities in blowing snow through the night of December 27th. Travel remained difficult and hazardous, and wind chills were around zero at times.

Winter Weather, Lyon

When
December 26, 12:00 PM CST to December 28, 6:00 AM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Very slowly subsiding northwest winds remained strong enough to cause significant drifting snow and areas of very low visibilities in blowing snow through the night of December 27th. Travel remained difficult and hazardous, and wind chills were around zero at times.

Winter Weather, Pipestone

When
December 26, 12:00 PM CST to December 28, 6:00 AM CST
Where
Pipestone forecast zone
Reported by
COOP Observer
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Very slowly subsiding northwest winds remained strong enough to cause significant drifting snow and areas of very low visibilities in blowing snow through the night of December 27th. Travel remained difficult and hazardous, and wind chills were around zero at times.

Winter Weather, Murray

When
December 26, 12:00 PM CST to December 28, 6:00 AM CST
Where
Murray forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Very slowly subsiding northwest winds remained strong enough to cause significant drifting snow and areas of very low visibilities in blowing snow through the night of December 27th. Travel remained difficult and hazardous, and wind chills were around zero at times. A vehicle driven by a 69 year old Lake Shetek woman slid off a road near her home on the night of December 27th. The woman was later found dead by a snowplow driver some distance from the vehicle, and ii was determined that she died after attempting to walk to a highway from her vehicle.

Winter Weather, Cottonwood

When
December 26, 12:00 PM CST to December 28, 6:00 AM CST
Where
Cottonwood forecast zone
Reported by
Law Enforcement
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Very slowly subsiding northwest winds remained strong enough to cause significant drifting snow and areas of very low visibilities in blowing snow through the night of December 27th. Travel remained difficult and hazardous, and wind chills were around zero at times.

Winter Weather, Nobles

When
December 26, 12:00 PM CST to December 28, 6:00 AM CST
Where
Nobles forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Very slowly subsiding northwest winds remained strong enough to cause significant drifting snow and areas of very low visibilities in blowing snow through the night of December 27th. Travel remained difficult and hazardous, and wind chills were around zero at times.

Winter Weather, Jackson

When
December 26, 12:00 PM CST to December 28, 6:00 AM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Very slowly subsiding northwest winds remained strong enough to cause significant drifting snow and areas of very low visibilities in blowing snow through the night of December 27th. Travel remained difficult and hazardous, and wind chills were around zero at times.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Murray2009-12-2769FemaleOutside/Open AreasDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208159, 208161, 208163, 208164, 208165, 208149, 208160, 208162, 208541, 208542, 208543, 208547, 208548, 208549, 208550.